Oklahoma, 2018

Drought in Oklahoma, March 1 to 31, 2018

March 1 to 31, 2018 · NWS TSA · 2 events in 2 counties and zones

Although much of eastern Oklahoma received near normal to above normal rainfall during March 2018, Osage and Pawnee Counties only received between 10 and 50 percent of normal average rainfall amounts for the month. As a result of the continued rainfall deficit across this portion of northeastern Oklahoma, severe drought (D2) conditions persisted through March.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Although much of eastern Oklahoma received near normal to above normal rainfall during March 2018, Osage and Pawnee Counties only received between 10 and 50 percent of normal average rainfall amounts for the month. As a result of the continued rainfall deficit across this portion of northeastern Oklahoma, severe drought (D2) conditions persisted through March. Monetary damage estimates due to the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 28, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1150 PM CST Wed Feb 28 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Wind shift associated with the cold front is now through
KBVO/KTUL/KRVS, with MVFR ceilings likely at all 3 sites within
a couple hours, as a deck of low clouds moves in behind the front.
Rain will continue at both KMLC and KFSM for a few more hours
overnight, with MVFR/IFR ceilings developing by early morning
with the frontal passage. MVFR ceilings have already developed
over portions of northwest Arkansas and will persist overnight,
likely lowering to IFR toward sunrise.

Low clouds will clear first by mid to late morning across
northeast Oklahoma, but are likely to linger until afternoon
across northwest Arkansas and portions of southeast Oklahoma, per
low level RH progs. The combination of a saturated boundary layer
and low level cold advection will not be favorable for rapid
clearing.

&&

.PREV DISCUSSION... /Issued 921 PM CST Wed Feb 28 2018/

..UPDATE...

DISCUSSION...
Widespread showers/thunderstorms continue this evening across
far southeast Oklahoma, with the activity stretching back
southwest into northern TX. Intensity has waned over the past
few hours, although current activity is producing hourly rainfall
rates around .25-.50". Upped QPF across far southeast OK, otherwise
no significant changes where made. Precipitation will begin to shift
east later tonight as the upper trof and cold front push into the
region.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....30
AVIATION.....06

CORFIDI
Hazardous weather outlook, Feb 28, 4:52 PM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CST Wed Feb 28 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CST Wed Feb 28 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far southeast Oklahoma.
	ONSET...After 7 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...South of a line from Fayetteville to McAlester.
	ONSET...After 7 PM.

DISCUSSION...
Scattered thunderstorms across north Texas late this afternoon will
spread northeastward into the evening hours. Current trends suggest
that any severe weather threat to the forecast area will likely be
confined to Choctaw, Pushmataha, and southern Le Flore counties.
The primary hazards are likely to be large hail and locally damaging
winds. Locally heavy rain will also be likely across portions of
southeast Oklahoma into west central Arkansas. The wet soils will
raise the potential for rapid onset flooding.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY and MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Breezy winds will develop Thursday in the wake of the departing
cold front.  Dry and mild weather prevail ahead of the next storm
system, with thunderstorm chances returning Sunday and Monday.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Osage

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745136, 745137.